Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Denver/Boulder, CO

April 19, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 19, 2023, 8:46 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 19, 2023, 1:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 8:46 AM MDT (14:46 UTC)
In effect from
Apr 19, 2023, 1:00 PM MDT
Expired
Apr 19, 2023, 7:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:16 PM MDTNON-TSTM WND GST 61Limon, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-293 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS85 KBOU 191446
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
846 AM MDT Wed Apr 19 2023

COZ247-192300-
/O.NEW.KBOU.FW.W.0013.230419T1900Z-230420T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
846 AM MDT Wed Apr 19 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN
LINCOLN COUNTY...FIRE WEATHER ZONE 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM MDT this evening.

* Affected Area...Fire Weather Zone 247.

* Timing...Early this afternoon to early this evening. 

* Winds...Southwest 20 to 30 mph with gusts around 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
051 
WWUS85 KBOU 192037
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
Issued by National Weather Service Pueblo CO
237 PM MDT Wed Apr 19 2023

COZ247-200100-
/O.CON.KBOU.FW.W.0013.000000T0000Z-230420T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
237 PM MDT Wed Apr 19 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN 
COUNTY...FIRE WEATHER ZONE 247...

* Affected Area...Fire Weather Zone 247.

* Timing...Through early this evening.

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
771 
WWUS85 KBOU 200103
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
703 PM MDT Wed Apr 19 2023

COZ247-200215-
/O.EXP.KBOU.FW.W.0013.000000T0000Z-230420T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
703 PM MDT Wed Apr 19 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247...

A cold front has moved across bringing higher humidity levels.
Thus the warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 19, 5:53 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 19, 5:53 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
553 AM MDT Wed Apr 19 2023

.SHORT TERM...(Today and tonight)
Issued at 310 AM MDT Wed Apr 19 2023

Current upper level analysis shows a broad trough across the western
portion of the U.S., with the front edge of across CO. Mid- level
water vapor satellite imagery shows some moisture within the
southwesterly flow as well. Post-front, this has been enough to
generate light snow showers in the mountains this morning. An
approaching wave will provide sufficient moisture and ascent for
showers over the high country today, increasing in coverage this
afternoon with the help of marginal instability. Still overall
looking at minor accumulations in the high country through early
Thursday. 1-6", which is a wide range. Most areas will see amounts
in the 1-4" range with the higher end possible for the high
mountains.

Model soundings also show mid-level moisture mid-level
moisture increasing over the lower elevations in the afternoon
period with marginal instability, synoptic ascent around to support
scattered showers. SE post-frontal flow favors development of a
Denver Cyclone in the afternoon. There is some question as to if
the shallow post-frontal airmass erodes out as some hi-res
guidance solutions are hinting at. It is more likely that the
shallow airmass stays intact thus resulting in easterly flow
across the plains. This upslope component flow along with
frontogenetical forcing as a secondary front approaches later
afternoon will aid in more organization of showers over the
plains. During the day, temperatures should warm enough to keep it
as rain, but a few flake could mix in. It is more likely that
snow mixes in early evening post-secondary front. Showers
decrease by midnight. With a warm surface, accumulation will be
more difficult, so expect none to a trace with 1" as worst case.
Highs today will be below normal in the 50s for the lower
elevations, 40s for foothills, and 20s/30s for rest of high
country.

.LONG TERM...(Thursday through Tuesday)
Issued at 310 AM MDT Wed Apr 19 2023

Large trough will be over the central part of the country
Thursday with a closed low over the Northern Plains. Colorado will
be near the base of the trough with a cold northwest flow aloft
across the region. Cross sections show very steep lapse rates
(9-10 C/km) nearly up to 500mb for Thursday afternoon. The steep
lapse rates combined with just enough moisture will result in snow
showers for the mountains. High based showers with little to no
precipitation reaching the ground is expected for the Front Range
and eastern plains. Models show the 500mb winds mainly in the 25
to 35 knot range, so expect some gusts in that range due to the
deep mixing on Thursday afternoon. Airmass in place will be chilly
with highs in the mid to upper 40s for most of northeast
Colorado.

Northwest flow aloft will continue for Friday as the trough
slowly shifts east. Not much change in the weather for Friday with
a good chance for mountain snow showers again and mainly dry
across the lower elevations. However for Friday night and
Saturday, there is a jet streak and a trough embedded in the
northwest flow which should produce snow showers across the Front
Range and eastern plains. A little rain may occur at first, but
the cold airmass should mainly yield snow, not rain. Moisture
isn't that great with this system, so snowfall should be on the
lighter side and mainly accumulate on grassy and elevated
surfaces.

Ridging moves over the western states and will shift east over
Colorado for Sunday. This will lead to dry conditions and mild
temperatures. Highs should be around 60 degrees over northeast
Colorado.

For next week, not much agreement yet among the models. They
generally agree that an upper level trough will track across the
western U.S., but that's about all they agree on. Timing,
strength, and track are all quite uncertain still. Monday should
be a warmer day ahead of the trough. Broadbrushed PoPs for Monday
and Tuesday until the picture becomes more clear. ECMWF 00Z
ensembles favor a fairly strong system with many members showing
an inch or more of precipitation. Meanwhile the GFS ensemble
family barely hints at a system for early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 552 AM MDT Wed Apr 19 2023

ESE/SE winds at DEN and APA this morning. Wind still remains a
challenge for today's forecast as a Denver Cyclone tries to form
this afternoon. There is still a split in the wind direction with
either a more easterly component if the post-front airmass stays
intact with other models showing more westerly towards the
afternoon. Easterly looks more likely, so that is expressed in the
TAF. Scattered showers possible this afternoon accompanied by
mid-level ceilings. Better chances for showers will be east of
DEN. Winds shift northerly early evening as another front drops
south across the eastern plains. Any showers diminish/move out by
midnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Meier
AVIATION...Mensch
Hazardous weather outlook, Apr 19, 4:23 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
423 AM MDT Wed Apr 19 2023

COZ030>051-201030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
423 AM MDT Wed Apr 19 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will prevail over the mountains with a few inches of
snow possible. For the plains, rain and snow showers are expected
to begin Wednesday afternoon. Most of the showers will start as
rain Wednesday with some areas seeing snow Wednesday night. A
light snow accumulation will be possible on grassy surface. Some
fire weather concerns for South Park and southern Lincoln County
this afternoon due to lower RH and breezy conditions. Conditions
appear marginal, so held off on a Red Flag headline.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest flow aloft will bring windy conditions for most of the
area for Thursday and Friday. Light mountain snow is expected for
both day. A weak system will bring a better chance for mountain
snow late Friday and early Saturday. Some light snow will also be
possible across the Front Range and eastern plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 2:07 PM MDTSpecial Weather StatementBOUAdams38 min
Apr 19, 2:16 PM MDTSpecial Weather StatementBOUDouglas29 min
Apr 19, 4:49 PM MDTSpecial Weather StatementBOUWashington41 min
Apr 19, 5:22 PM MDTBlowing Dust AdvisoryBOUAdams, Arapahoe, Elbert, Lincoln, Washington4 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.